# SDR AALA980833

- Difficulty date: April 26, 1998
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N1762B
- Make and model: Doug MD-11
- Aircraft serial: 48552
- Engine: Ge CF680C2D1F
- System (JASC): 7250 · Turbine Section
- Part: Bearing
- Part number: 1333M87P01
- Condition: Failed
- Location: Nr 3 Engine
- Stage of operation: CR
- Nature of condition: Y
- Precautionary procedure: E

## Discrepancy

SEA - FLT 128 - DURING CRUISE NRT-SJC, NR 3 ENGINE DID AN UNCOMMANDED SHUTDOWN DUE TO EGT SPIKE.  FLIGHT CREW ACCOMPLISHED ENGINE SHUTDOWN CHECKLIST AND CONTINUED TO SJC AND LANDED WITHOUT FURTHER INCIDENT.  NR 3 ENGINE WAS INSPECTED BY MX AND THE GEAR BOX WAS FOUND TO BE FROZEN.  AIRCRAFT WAS ENGINE OUT MAINTENANCE FERRIED TO SEA FOR ENGINE CHANGE.  REPLACED NR 3 ENGINE.  ACCOMPLISHED LEAK CHECK AND ENGINE GROUND RUN WITH NO DEFECTS NOTED.  SYSTEM GROUND CHECKED NORMAL OPERATION.  SHOP TEAR DOWN REVEALED THE NR 4 BEARING FAILED WHICH ALLOWED THE HPT STAGE ONE BLADES TO RUB AGAINST THE NOZZLES CAUSING THE GEARBOX TO SEIZE.  THERE WAS METAL FOUND FROM THE FAILED NR 4 BEARING THROUGHOUT THE FAN AND CORE MODULE.
